Positive scalar curvature and the Dirac operator on complete riemannian manifolds

Mikhael Gromov; H. Blaine Lawson

Publications Mathématiques de l'IHÉS (1983)

  • Volume: 58, page 83-196
  • ISSN: 0073-8301

How to cite


Gromov, Mikhael, and Lawson, H. Blaine. "Positive scalar curvature and the Dirac operator on complete riemannian manifolds." Publications Mathématiques de l'IHÉS 58 (1983): 83-196. <http://eudml.org/doc/103996>.

author = {Gromov, Mikhael, Lawson, H. Blaine},
journal = {Publications Mathématiques de l'IHÉS},
keywords = {positive scalar curvature; Dirac operator; enlargeable manifold; Atiyah- Singer index theorem; sectional curvature; hyperbolic manifold; minimal hypersurfaces; vanishing theorems; homology classes},
language = {eng},
pages = {83-196},
publisher = {Institut des Hautes Études Scientifiques},
title = {Positive scalar curvature and the Dirac operator on complete riemannian manifolds},
url = {http://eudml.org/doc/103996},
volume = {58},
year = {1983},

AU - Gromov, Mikhael
AU - Lawson, H. Blaine
TI - Positive scalar curvature and the Dirac operator on complete riemannian manifolds
JO - Publications Mathématiques de l'IHÉS
PY - 1983
PB - Institut des Hautes Études Scientifiques
VL - 58
SP - 83
EP - 196
LA - eng
KW - positive scalar curvature; Dirac operator; enlargeable manifold; Atiyah- Singer index theorem; sectional curvature; hyperbolic manifold; minimal hypersurfaces; vanishing theorems; homology classes
UR - http://eudml.org/doc/103996
ER -


  1. [Ag] S. AGMON, Elliptic Boundary Value Problems, Van Nostrand, 1965. Zbl0142.37401MR31 #2504
  2. [Al] F. J. ALMGREN, Jr., Existence and regularity almost everywhere to solutions of elliptic variational problems among surfaces of varying topological type and singularity structure, Ann. of Math. 87 (1968), 321-391. Zbl0162.24703MR37 #837
  3. [A] M. F. ATIYAH, Elliptic operators, discrete groups and Von Neumann algebras, Astérisque, vol. 32-33, Société Math. de France, 1976, 43-72. Zbl0323.58015MR54 #8741
  4. [ABS] M. F. ATIYAH, R. BOTT and A. SHAPIRO, Clifford modules, Topology 3 (Suppl. 1) (1964), 3-38. Zbl0146.19001MR29 #5250
  5. [AH] M. F. ATIYAH and F. HIRZEBRUCH, Vector bundles and homogeneous spaces, Proc. Symp. Pure Math. A.M.S. III (1961), 7-38. Zbl0108.17705MR25 #2617
  6. [ASI] M. F. ATIYAH and I. SINGER, The index of elliptic operators I, Ann. of Math. 87 (1968), 484-530. Zbl0164.24001MR38 #5243
  7. [ASIII] M. F. ATIYAH and I. SINGER, The index of elliptic operators III, Ann. of Math. 87 (1968), 546-604. Zbl0164.24301MR38 #5245
  8. [ASV] M. F. ATIYAH and I. SINGER, The index of elliptic operators V, Ann. of Math. 93 (1971), 139-149. Zbl0212.28603MR43 #5555
  9. [AS] M. F. ATIYAH and I. SINGER, Index Theory for skew-adjoint Fredholm operators, Publ. Math. I.H.E.S. 37, (1969), 1-26. Zbl0194.55503MR44 #2257
  10. [B1] L. BÉRARD BERGERY, La courbure scalaire des variétés riemanniennes, Sém. Bourbaki, exposé n° 556, juin 1980, Springer Lecture Notes 842 (1981), 225-245. Zbl0461.53023MR84f:53032
  11. [B2] L. BÉRARD BERGERY, Scalar curvature and isometry group (to appear). 
  12. [BT] Yu. D. BURAGO and V. A. TOPONAGOV, On 3-dimensional riemannian spaces with curvature bounded above, Math. Zametki 13 (1973), 881-887. Zbl0277.53025MR49 #11424
  13. [BZ] Yu. D. BURAGO and V. A. ZAGALLAR, Geometric Inequalities (in Russian), Leningrad, 1980. Zbl0436.52009
  14. [CF] I. CHAVEL and E. FELDMAN, Isoperimetric inequalities on curved surfaces (to appear). Zbl0461.53012
  15. [CG] J. CHEEGER and D. GROMOLL, The splitting theorem for manifolds of non-negative Ricci curvature, J. Diff. Geom. 6 (1917), 119-128. Zbl0223.53033MR46 #2597
  16. [CY] S. Y. CHENG and S. T. YAU, Differential equations on riemannian manifolds and their geometric applications, Comm. Pure and Appl. Math. 28 (1975), 333-354. Zbl0312.53031MR52 #6608
  17. [F1] H. FEDERER, Geometric Measure Theory, N.Y., Springer Verlag, 1969. Zbl0176.00801MR41 #1976
  18. [F2] H. FEDERER, Real flat chains, cochains and variational problems, Indiana Univ. Math. J. 24 (1974), 351-407. Zbl0289.49044MR50 #1095
  19. [FF] H. FEDERER and W. FLEMING, Normal and integral currents, Ann. of Math. 72 (1960), 458-520. Zbl0187.31301MR23 #A588
  20. [Fia] F. FIALA, Le problème des isopérimètres sur les surfaces ouvertes à courbure positive, Comm. Math. Helv. 13 (1941), 293-346. Zbl0025.23003MR3,301bJFM67.0698.01
  21. [F-CS] D. FISCHER-COLBRIE and R. SCHOEN, The structure of complete stable minimal surfaces in 3-manifolds of non-negative scalar curvature, Comm. Pure and Appl. Math. 33 (1980), 199-211. Zbl0439.53060MR81i:53044
  22. [Fl] W. FLEMING, On the oriented Plateau problem, Rend. Circ. Mat. Palermo (2) 11 (1962), 69-90. Zbl0107.31304MR28 #499
  23. [Gao] Z. GAO, Thesis, Stony Brook, 1982. 
  24. [G] M. GROMOV, Filling riemannian manifolds, J. Diff. Geom. 18 (1983), 1-147. Zbl0515.53037MR85h:53029
  25. [GL1] M. GROMOV and H. B. LAWSON, Jr., Spin and scalar curvature in the presence of a fundamental group, Ann. of Math. 111 (1980), 209-230. Zbl0445.53025MR81g:53022
  26. [GL2] M. GROMOV and H. B. LAWSON, Jr., The classification of simply-connected manifolds of positive scalar curvature, Ann. of Math. 111 (1980), 423-434. Zbl0463.53025MR81h:53036
  27. [HS] R. HARDT and L. SIMON, Boundary regularity and embedded solutions for the oriented Plateau problem, Ann. of Math. 110 (1979), 439-486. Zbl0457.49029MR81i:49031
  28. [Ha] P. HARTMAN, Geodesic parallel coordinates in the large, Amer. J. Math. 86 (1964), 705-727. Zbl0128.16105MR30 #3435
  29. [H] N. HITCHIN, Harmonic spinors, Adv. in Math. 14 (1974), 1-55. Zbl0284.58016MR50 #11332
  30. [I] V. K. IONIN, Isoperimetric and certain other inequalities for a manifold of bounded curvature, Sibirski Math. J. 10 (1969), 329-342. Zbl0188.27502MR39 #2098
  31. [K] J. KAZDAN, Deforming to positive scalar curvature on complete manifolds, Math. Ann. 261 (1982), 227-234. Zbl0476.53022MR84e:53054
  32. [KW] J. KAZDAN and F. WARNER, Prescribing curvatures, Proc. of Symp. in Pure Math. 27 (1975), 309-319. Zbl0313.53017MR52 #15306
  33. [KN] S. KOBAYASHI and K. NOMIZU, Foundations of Differential Geometry, N.Y., Interscience, 1963. Zbl0119.37502MR27 #2945
  34. [L1] H. B. LAWSON Jr., Minimal Varieties, Proc. of Symp. in Pure Math. 27 (1975), 143-175. Zbl0328.49020MR52 #1496
  35. [L2] H. B. LAWSON Jr., The unknottedness of minimal embeddings, Inv. Math. 11 (1970), 183-187. Zbl0205.52002MR44 #4651
  36. [LM] H. B. LAWSON Jr. and M. L. MICHELSOHN, Spin Geometry (to appear). 
  37. [LY] H. B. LAWSON Jr. and S. T. YAU, Scalar curvature, non-abelian group actions and the degree of symmetry of exotic spheres, Comm. Math. Helv. 49 (1974), 232-244. Zbl0297.57016MR50 #11300
  38. [Li] A. LICHNEROWICZ, Spineurs harmoniques, C.r. Acad. Sci. Paris, Sér. A-B, 257 (1963), 7-9. Zbl0136.18401MR27 #6218
  39. [Lu] G. LUSZTIG, Novikov's higher signature and families of elliptic operators, J. Diff. Geom. 7 (1971), 229-256. Zbl0265.57009MR48 #1250
  40. [MSY] W. MEEKS III, L. SIMON and S. T. YAU, Embedded minimal surfaces, exotic spheres and manifolds with positive Ricci curvature, Ann. of Math. 116 (1982), 621-659. Zbl0521.53007
  41. [M1] J. MILNOR, On manifolds homemorphic to the 7-sphere, Ann. of Math. (2) 64 (1956), 399-405. Zbl0072.18402MR18,498d
  42. [M2] J. MILNOR, Remarks concerning spin manifolds, "Differential Geometry and Combinatorial Topology", Princeton University Press, 1965, 55-62. Zbl0132.19602MR31 #5208
  43. [M3] J. MILNOR, Topology from the Differentiable Viewpoint, Univ. of Virginia Press, Charlottesville, 1965. Zbl0136.20402MR37 #2239
  44. [M4] J. MILNOR, A Unique factorization theorem for 3-manifolds, Amer. J. Math. 84 (1962), 1-7. Zbl0108.36501MR25 #5518
  45. [Mi] T. MIYAZAKI, On the existence of positive scalar curvature metrics on non-simply-connected manifolds (to appear). Zbl0541.53034
  46. [Mor] C. B. MORREY, Multiple Integrals and the Calculus of Variations, New York, Springer-Verlag, 1966. Zbl0142.38701MR34 #2380
  47. [O] R. OSSERMAN, Bonneson-style isoperimetric inequalities, Amer. Math. Monthly 86 (1979), 1-29. Zbl0404.52012MR80h:52013
  48. [Sa] T. SAKAI, On a theorem of Burago-Toponogov (to appear). Zbl0512.53042
  49. [Sc] H. H. SCHAEFER, Topological Vector Spaces, N.Y., Springer-Verlag, 1971. Zbl0212.14001MR49 #7722
  50. [S] R. SCHOEN, A remark on minimal hypercones (to appear). Zbl0488.53043
  51. [SY1] R. SCHOEN and S. T. YAU, Existence of incompressible minimal surfaces and the topology of three dimensional manifolds of non-negative scalar curvature, Ann. of Math. 110 (1979), 127-142. Zbl0431.53051MR81k:58029
  52. [SY2] R. SCHOEN and S. T. YAU, On the structure of manifolds with positive scalar curvature, Manuscripta Math. 28 (1979), 159-183. Zbl0423.53032MR80k:53064
  53. [SY3] R. SCHOEN and S. T. YAU, Complete three dimensional manifolds with positive Ricci curvature and scalar curvature, in Seminar on differential geometry, Annals of Math. Studies, n° 102, Princeton Univ. Press, 1982, 209-227. Zbl0481.53036MR83k:53060
  54. [SY4] R. SCHOEN and S. T. YAU, Harmonic maps and the topology of stable hypersurfaces and manifolds with non-negative Ricci curvature, Comm. Math. Helv. 39 (1976), 333-341. Zbl0361.53040MR55 #11302
  55. [SY5] R. SCHOEN and S. T. YAU (to appear). 
  56. [Si] J. SIMONS, Minimal varieties in riemannian manifolds, Ann. of Math. 88 (1968), 62-105. Zbl0181.49702MR38 #1617
  57. [T] R. THOM, Quelques propriétés globales des variétés différentiables, Comm. Math. Helv. 28 (1954), 17-86. Zbl0057.15502MR15,890a

Citations in EuDML Documents

  1. Gilles Carron, Une suite exacte en L 2 -cohomologie
  2. Gilles Carron, Un théorème de l'indice relatif
  3. Bernhard Hanke, Dieter Kotschick, John Roe, Thomas Schick, Coarse topology, enlargeability, and essentialness
  4. Hélène Davaux, La K -aire selon M. Gromov
  5. Jonathan Rosenberg, C * -algebras, positive scalar curvature, and the Novikov conjecture
  6. Pablo Suárez-Serrato, Atoroïdalité complète et annulation de l’invariant λ ¯ de Perelman
  7. Jochen Brüning, Spectral analysis on singular spaces
  8. A. Polombo, De nouvelles formules de Weitzenböck pour des endomorphismes harmoniques. Applications géométriques
  9. Misha Gromov, Dirac and Plateau billiards in domains with corners
  10. Sylvain Maillot, Some applications of Ricci flow to 3-manifolds

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.